DEAR DR. ROACH: I am a 70-year-old male and have exercised daily all my adult life. I take a baby aspirin and 10 mg pravastatin daily. I have eaten very little red meat since I was 40.
I had an EKG in 2020 that showed a heart attack, but my cardiologist said that with no shortness of breath, "not to worry -- the EKG was probably wrong." In 2021 I had an echocardiogram that showed my mitral valve is leaking. The report reads "mild mitral valve regurgitation." I am very short of breath now. Do I need valve replacement? -- S.K.
ANSWER: "Trivial" or "mild" valvular insufficiency or regurgitation (both words mean that the valve leaks and that the blood flows backward, from the left ventricle the wrong way across the mitral valve up into the left atrium) is a common finding on echocardiogram, and certainly does not mean you need a valve replacement.
The EKG is sometimes wrong about having a heart attack. The echocardiogram did not show signs of you having a heart attack, but I can't say for sure whether you did or did not.
The valve issue is not causing your shortness of breath. I read the rest of your echocardiogram report, which also noted "grade 1 abnormal relaxation of the left ventricle," also called diastolic dysfunction. This is a possible cause of shortness of breath, in which case it is called "heart failure with preserved ejection fraction." It's not clear what exactly is causing your shortness of breath. Additional testing on your heart, lungs and blood might be necessary.
DEAR DR. ROACH: I was taking metoprolol and losartan for about eight or nine years, and my shortness of breath became very uncomfortable with exertion. I would like to note that if you read all of the side effects for both of these meds you will find shortness of breath near the end of this list. I am a former smoker and quit in 1989; that, of course, is the reason doctors have told me that I have shortness of breath. I no longer take either one of these meds, at my request. It is getting more difficult for me to breathe properly with exertion. I feel strongly that these two medications contributed to the shortness of breath that I have now. It would be interesting to hear your opinion on this matter. Thank you. -- A.O.
ANSWER: Shortness of breath can come from many different problems in either the heart or lungs, as well as anemia, anxiety and other conditions. If you were a longtime smoker, even if you quit decades ago, you still might have some chronic lung disease due to smoking. Quitting smoking, in most cases, causes the lung disease to slow its progression, but it doesn't usually cause it to get better. If that is the case, then metoprolol, a beta blocker, can sometimes worsen the obstruction in the lungs (that's probably why it is listed as a possible side effect). However, most people with chronic lung disease tolerate metoprolol quite well. I'd be concerned about your heart and why you were prescribed metoprolol and losartan (which almost never causes any shortness of breath).
A test of your lung function would answer the question about smoking-related lung disease, but an echocardiogram or stress test might be helpful to identify any cardiac cause of shortness of breath, such as angina or heart failure.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved